A 92-year-old female PACE participant has been acting strange lately, according to her daughter who is her caregiver. Her daughter says that she is blinking/squinting her eyes excessively, constantly getting up and then sitting back down in her chair, slurring her speech, and making kicking motions sporadically throughout the day. She has a past medical history of dementia, hypertension, myocardial infarction, major depressive disorder, and gastroesophageal reflux disease (GERD). The participant’s current MedWise® Risk Score is 24 out of 50 (high).
The participant’s medication regimen includes:
- Acetaminophen 325 mg, 2 tablets PO QHS for pain
- Aspirin 81 mg, 1 tablet PO QAM for heart health
- Carvedilol 6.25 mg, 1 tablet PO BID for blood pressure
- Escitalopram 20 mg, 1 tablet PO QAM for depression
- Furosemide 20 mg, 1 tablet PO QAM for fluid retention
- Lisinopril 20 mg, 1 tablet PO QAM for blood pressure
- Omeprazole 20 mg, 1 capsule PO QAM for GERD
- Quetiapine 25 mg, ½ tablet PO QAM and 1 tablet PO QPM for mood
- Simvastatin 10 mg, 1 tablet PO QPM for cholesterol
The PACE prescriber seeks CareKinesis clinical pharmacist consultation and medication review to assess the participant’s regimen for potential adverse effects.
The clinical pharmacist investigated the participant’s regimen for multi-drug interactions that may perpetuate her symptoms. Three clinically significant pharmacokinetic multi-drug interactions were discovered upon review, two of which involve quetiapine. The participant’s omeprazole and simvastatin are both moderate substrates of the drug metabolizing enzyme CYP3A4, whereas quetiapine is a weak substrate of this enzyme. As a result, if taken at the same time, omeprazole and simvastatin may increase the concentration of quetiapine (up to 4-fold), making her further prone to potential adverse effects.
Aside from this interaction, the akathisia and tardive dyskinesia symptoms experienced by the participant are well-known side effects of quetiapine and other antipsychotics. These extrapyramidal symptoms (EPS) can become permanent or lethal if the medication responsible is not discontinued. Oftentimes, the movement problems seen in this participant are misdiagnosed and patients may acquire additional medication to limit these side effects instead of discontinuing the drug responsible.
The third multi-drug interaction involved escitalopram and omeprazole. Omeprazole is a strong substrate of enzyme CYP2C19 and, if taken at the same time, can increase the concentrations of weak substrate escitalopram (up to 2-fold), making her further prone to potential adverse effects. Moreover, the pharmacist notes that the participant’s dose of escitalopram is higher than what is typically recommended in an older adult due to the risk of QT prolongation and torsades de pointes.
With the above assessment, the pharmacist provided the following recommendations for prescriber consideration:
- Gradually taper and discontinue quetiapine as the participant may be experiencing an adverse drug reaction to therapy. Evidence demonstrates that the risks of antipsychotic use (i.e., EPS, falls/fractures, stroke, and increased mortality) outweigh the perceived benefit in patients with dementia. The American Psychiatric Association currently recommends that patients without a clinically significant response after four weeks of antipsychotic therapy should be advised to taper and withdraw the antipsychotic medication since the risks of continuing the medication outweigh the potential benefits. The participant’s caregiver reports that administration of this medication has not resulted in any improvement.
- Consider monitoring EKG and/or lowering the dose of the participant’s escitalopram from 20 mg to 10 mg daily to mitigate risks of QT prolongation. The Food and Drug Administration has issued warnings that the selective serotonin reuptake inhibitor (SSRI) can cause prolonged QT interval prolongation in patients older than 60 years of age taking doses greater than 10 mg daily.
- Consider re-evaluating the need to continue omeprazole 20 mg daily, and as clinically appropriate, trial gradual dose reduction to potentially discontinue. If PPI is indicated to continue, consider changing to pantoprazole 20 mg daily, since it is a weak substrate of enzyme CYP2C19, and separate the administration times by taking escitalopram in the morning and pantoprazole at bedtime to mitigate potential competitive inhibition interactions. Alternatively, a trial of an H2-receptor antagonist for acid-suppression therapy, such as famotidine 20 mg daily, which is non-CYP metabolized, is recommended.
The pharmacist’s recommendations were accepted by the PACE prescriber. Both quetiapine and escitalopram were tapered and withdrawn. The prescriber later initiated sertraline, as it is a safer SSRI alternative in this participant (max of 200 mg/day recommended). The participant’s EPS resolved, to the relief of her daughter.
For more information about our PharmD Support services, email firstname.lastname@example.org.Share this: